A 35–year–old male presented to the emergency department (ED) complaining of intractable nausea and vomiting. This was a reoccurrence of a long standing affliction dating back 7 years in which he had chronic nausea at baseline, and several times per year, he had escalation of nausea and associated vomiting, that required admission to the hospital. The patient was noted to vomit 10–15 times since his arrival in the ED the previous day. Treatment with promethazine, metoclopramide, and odansetron did not relieve his symptoms, nor did boluses of normal saline or treatment with lorazepam. Review of systems was significant for normal bowel movements, the last being 24 h previously. There was no abdominal pain or weight loss. The patient also noted mild anxiety and depression. Past medical history was significant for an extensive work up for the patient’s symptoms. This included esophagogastroduodenoscopy (EGD) with biopsies, small bowel follow through, and colonoscopy. All were negative. Past surgical history included cholecystectomy 2 years before presentation which seemed to provide temporary relief. Social history was significant for regular use of marijuana but no IV drug use or alcohol use. Lipase and urinalysis were normal. Chemistries, CBC, and LFTs suggested mild dehydration but were otherwise normal. Abdominal X–ray was unremarkable. Urine toxicology screen was positive for tetrahydrocannabinol (THC). Over the course of hospitalization, the patient was treated with a variety of antiemetics but seemed to get relief from prochlorperazine and a scopolamine patch. He also reported relieve of symptoms with warm showers. Further discussion with the patient revealed his syndrome started with regular use of marijuana seven years before, and that hospitalizations for vomiting had occurred after increased marijuana use in an attempt to reduce his nausea. By hospital day three, the patient’s symptoms had improved and he was discharged.
Marijuana is a widely used substance in the United States. It is often regarded as a benign drug of abuse and it is in fact used therapeutically to increase appetite and to decrease nausea. Over the last decade, cyclic vomiting secondary to extensive use of marijuana has been increasingly recognized. A proposed rubric of criteria for Cannabinoid Hyperemesis Syndrome includes long term use of cannabis, vomiting that recurs in a cyclic pattern over months, resolution of symptoms with abstinence from use of cannabis, and relief of symptoms with warm showers. These were all present in our patient. Through a careful history that identified this constellation, further exhaustive work up was avoided and he was discharged in greatly improved condition.
Cannabinoid Hyperemesis Syndrome is an uncommon but increasingly recognized etiology for recurrent nausea and vomiting. It should be considered as part of the differential diagnosis for chronic nausea and vomiting in the appropriate clinical setting.